Aa
Aa
A
A
A
Close
Avatar universal

Depakote and Hair Loss

My son is 25 and has seizure disorder. This past Thanksgiving,  he had a total of 5 seizures over 24 hours necessitating a hospital visit and stay. They put him on a third seizure medication (Lamotrigine). I spoke with a neurologist at USF who didn't like that a 3rd medication was added before his previous two were maxed out--he was already on Keppra (max dosage) and Depakote (sprinkles--very low dose), so she titrated him up on the Depakote so we could get rid of the Lamotrigine. Well, that worked. He's now on Keppra and Depakote only, we dropped the Lamotrigine a few months ago. His Depakote dose is currently 1000mg in the AM and 1500mg PM. The good news is that his seizures seem to have stopped--no seizures since Thanksgiving (7 months, the longest he has gone without)--but recently had complained to me about being "bald" so when I was helping him wash his hair, I did notice that his hair, which was once extremely thick, almost to the point of too thick, is now very thin and, while no actual "bald" spots, it is very thin on the top of his head. I started giving him collagen supplements to hopefully help with the hair growth again but it's only been about a week and hasn't kicked in yet. Is this really a side effect? Anybody have any suggestions on how to make his hair grow thicker? I don't want his seizures to come back, but I also don't want his hair to keep thinning out. Any advice would be appreciated. Thanks.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
It is a side effect of Depakote.  It's a difficult drug with a lot of side effects that a lot of people find hard to stay one, especially those who are given it for things other than seizures.  It does away if you stop taking it.  I don't know what collagen would do for hair loss.  You can try a multivitamin or a multi made especially for the hair, such as Ultra Hair by Nature's Plus, just for one.  Biotin is especially useful for hair.  Whether it would be enough to counteract a medication, I don't know.  Drugs are always a balancing act of benefit vs. side effects.  If it's working this well for what is a horrible problem, I'd probably try to find a nutritional fix for it before giving up on the drug altogether.  But you never know.  
Helpful - 0
973741 tn?1342342773
They call that non scarring hair loss which means it is reversible when you stop the medication.  There is some association of depakote for that.  I think for some, we really have to weigh if the side effects are worth the benefit. Your son's seizures are pretty intrusive to his life.  What is he willing to live with in terms of side effects for the benefit of controlling the seizures? Have they checked his thyroid by the way? Sometimes if that is also slightly out of whack, there is an increased amount of hair loss with depakote.  Perhaps decreasing the dose will solve the problem.  In terms of dietary recommendations, these are often giving for thinning hair:
    Minerals: zinc, selenium, iron
    Vitamins: A, C, E, B6, and B12

It's really hard when you need a drug and it causes something but you can't have your son having seizures either.  That's debilitating, hair loss is something we can live with.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.